Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 78, NWS Milwaukee, WI

August 21, 2002Dane County, Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 21, 2002, 7:16 PM CDT for Dane County, Jefferson County, Wisconsin. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 21, 2002, 7:16 PM CDT (00:16 UTC)
Expired
Aug 21, 2002, 8:15 PM CDT
In force
59 min
Issued by
NWS Milwaukee, WI
Area
Whole counties

Counties Dane County, WI, Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 45 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 7:25 PM CDTThunderstorm Wind 56 ERome, WI
Aug 21, 7:40 PM CDTThunderstorm Wind 52 EBusseyville, WI
Aug 21, 8:05 PM CDTThunderstorm Wind 52 EMarshall, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 2:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

878 
WUUS53 KMKX 220016
SVRMKE
WIC025-055-220115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
716 PM CDT WED AUG 21 2002

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 815 PM CDT

* AT 716 PM CDT...THE PUBLIC REPORTED SEVERE THUNDERSTORMS WITH
  DAMAGING WINDS LOCATED ALONG A LINE EXTENDING FROM 5 MILES EAST OF
  STOUGHTON TO 8 MILES SOUTHWEST OF FORT ATKINSON TO 12 MILES SOUTH
  OF FORT ATKINSON TO 22 MILES SOUTH OF FORT ATKINSON...MOVING EAST
  AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DEERFIELD BY 720 PM CDT.
  CAMBRIDGE BY 725 PM CDT.
  LAKE RIPLEY BY 730 PM CDT.
  LAKE MILLS BY 740 PM CDT.

IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

EISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:30 PM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, Aug 21, 1:30 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
130 PM CDT WED AUG 21 2002

SURFACE WARMFRONT EXTENDED NEAR OUR FAR N COUNTIES FROM JUST N OF
THE DELLS TO NORTH OF MANITOWOC.  WARMFRONT IS BECOMING BETTER
DEFINED DUE TO EXTENSIVE CLOUD COVER AND RAIN COOLED AIR TO THE
NORTH.   DEWPOINTS HAVE QUICKLY RISEN TO THE LOWER 70S ACROSS SE AND
SC WI. CAPES ARE STILL LOW TO MODERATE OVER S WI...BUT ARE AROUND
3000 J/KG JUST TO THE NORTH.  MEANWHILE CONVERGENCE FROM 850 MB LOW
LEVEL JET ALONG WITH WEAK SHORTWAVE SEEN FROM SE MN TO FAR NE IA
SETTING OFF SOME THUNDERSTORMS ACROSS NW PORTIONS OF OUR AREA.  THE
CONVERGENCE SHOULD SHIFT NE INTO NE WI BY LATE AFTERNOON.

THEREFORE KEY IS TRIGGER TO SET OFF MORE STORMS ACROSS SC/SE WI LATE
AFTERNOON AND EVENING.  BEST UPPER DIVERGENCE FROM RIGHT ENTRANCE
REGION OF UPPER JET TO BE ACROSS THE UPPER GREAT LAKES
REGION...ALTHOUGH SOME WEAKER UPPER DIVERGENCE PRESENT OVER SC AND
SE WI.  APPROACHING COLD FRONT WILL BE A TRIGGER...BUT BY THE TIME
IT REACHES SC/SE WI...THE LOW LEVEL FLOW AT 850 MB BECOMES MORE
WSW...REDUCING THE SHEAR.  THUS THERE IS A WINDOW OF OPPORTUNITY FOR
SEVERE THUNDERSTORMS...WITH EHI VALUES AROUND 2 TO 3...SO ISOLATED
TORNADOES ARE SOMETHING TO CONSIDER...ESPECIALLY WITH LOW LCL.
THE FRONT IS LAGGING THIS WINDOW...BUT APPROACHING WEAK SHORTWAVE
MAY BE JUST ENOUGH TO SET OFF THUNDERSTORMS DURING THE WINDOW.
THEREFORE SEVERE THREAT WILL CONTINUE THROUGH THE EARLY EVENING.

THEN MAIN THREAT WILL BE HEAVY RAINS WITH PRECIPITABLE WATER VALUES
AROUND 2.25 INCHES.  WHEN COLD FRONT APPROACHES UNIDIRECTIONAL WINDS
MAY CAUSE TRAINING.  THEREFORE WILL MENTION SOME HEAVY RAINS...BUT 1
HOUR FLASH FLOOD GUIDANCE 2 TO 3 INCHES...WITH 6 HOUR IN THE 3 TO 4
INCH RANGE...SO NO FLASH FLOOD WATCH WILL BE ISSUED.

IN THE FAR TERM...PREFER THE ETA SOLUTION OF STALLING THE WEAK COLD
FRONT SOUTH OF THE ILLINOIS BORDER...BUT THEN AVN DOES BETTER JOB
WITH SHORTWAVE FOR FRIDAY...AND WILL LEAN TOWARDS MORE SHOWERS.
STILL TOO EARLY TO IDENTIFY SHARS TYPE HEAVY RAIN EVENT...BUT MID
LEVEL SHORTWAVE SHOULD BE WATCHED.

.MKX...NONE.

HENTZ

In the hours before

Local storm report, Aug 21, 5:36 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
536 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0523 PM    20 WNW PLAIN              WI   WIND DAMAGE
08/21/02   SAUK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SHERIFFS DEPUTY
                                          REPORTED SEVERAL TREES
                                          DOWN IN BEAR VALLEY.
Local storm report, Aug 21, 5:53 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
553 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0523 PM    MINERAL PT                WI   56 MPH TSTM GUST
08/21/02   IOWA                           MEASURED WIND SPEED.
                                          REPORTED BY AUTOMATED
                                          SENSOR AT THE MINERAL
                                          POINT AIRPORT.
Local storm report, Aug 21, 5:55 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
555 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    PLAIN                     WI   WIND DAMAGE
08/21/02   SAUK                           REPORTED BY HAM RADIO
                                          OPERATOR. 4-6 INCH TREE
                                          LIMBS BLOWN DOWN.
Local storm report, Aug 21, 6:24 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
624 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    8 NW PORTAGE              WI   60 MPH TSTM GUST
08/21/02   COLUMBIA                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 21, 7:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
705 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0703 PM    3 SSE WATERTOWN           WI   55 MPH TSTM GUST
08/21/02   DODGE                          REPORTED BY HAM RADIO
                                          OPERATOR ON COUNTY
                                          ROUTE 16 AND R..
Local storm report, Aug 21, 7:07 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
707 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    8 NW PORTAGE              WI   60 MPH TSTM GUST
08/21/02   COLUMBIA                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:25 PM CDTSpecial Marine WarningMKX65 min
Aug 21, 7:25 PM CDTSpecial Marine WarningMKX65 min
Aug 21, 7:29 PM CDTSevere Thunderstorm WarningMKXWalworth61 min
Aug 21, 7:48 PM CDTSevere Thunderstorm WarningMKXWaukesha27 min
Aug 21, 8:00 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine60 min
Aug 21, 8:01 PM CDTSevere Thunderstorm WarningMKXWashington14 min
Aug 21, 8:08 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Ozaukee67 min
Aug 21, 8:16 PM CDTSpecial Marine WarningMKX89 min
Aug 21, 8:16 PM CDTSpecial Marine WarningMKX89 min
Aug 21, 8:16 PM CDTSpecial Marine WarningMKX89 min
Aug 21, 9:37 PM CDTSevere Thunderstorm WarningMKXGreen, Rock53 min
Aug 22, 4:04 AM CDTFlash Flood WarningMKXLafayette3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.